Iowa, 2014

Hail and Lightning Strike in Iowa, August 20, 2014

August 20, 2014 · NWS DMX · 4 events in 2 counties and zones

A warm front was positioned west-northwest to east-southeast to the south of Iowa. An upper level disturbance moved into the area as the low level jet increased during the early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$30,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front was positioned west-northwest to east-southeast to the south of Iowa. An upper level disturbance moved into the area as the low level jet increased during the early morning hours of the 20th. During the pre-dawn hours, the low level jet increased to 35 to 40 kts. The airmass was unstable with about 2000 J/kg of elevated CAPE available. CAPE in the -10 to -30 C layer of the atmosphere was near 600 J/kg. Thunderstorms formed north of the warm front. A few of them became severe and produced large hail. Quarter to golf ball size hail fell in Dallas and Polk Counties. The largest hail fell in De Soto in Dallas County where golf ball size hail was reported. A car was struck by lightning as a man was driving to work on Iowa Highway 5. The man was not injured, but about $15,000 in damage occurred to the car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 3:09 AM CST, 9 minutes earlier.

Area forecast discussion, Aug 20, 3:09 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
409 AM CDT WED AUG 20 2014

.SHORT TERM /TODAY/...
ISSUED AT 405 AM CDT WED AUG 20 2014

AS ANTICIPATED ELEVATED THUNDERSTORMS HAVE FORMED IN A BROKEN BAND
ACROSS SOUTHERN/SOUTHWESTERN IOWA EARLY THIS MORNING...ALONG THE
NOSE OF THE VEERING LOW LEVEL JET AND WITHIN A REGION OF THETA E
ADVECTION ALOFT. A FEW STORMS WILL LIKELY PRODUCE SOME HAIL BUT NO
ORGANIZED SEVERE WEATHER IS EXPECTED. THIS ACTIVITY WILL PERSIST FOR
THE NEXT SEVERAL HOURS AS IT SLOWLY DRIFTS NORTHEAST TOWARD CENTRAL
IOWA...THEN GRADUALLY FADE LATER THIS MORNING WITH MOSTLY DRY
CONDITIONS ANTICIPATED BY THE AFTERNOON. CONCURRENTLY...AN EFFECTIVE
WARM FRONT IN THE FORM OF A SURGE OF WARMER AND MORE MOIST AIR WILL
MOVE IN FROM THE SOUTHWEST TODAY...RESULTING IN SULTRY CONDITIONS
ACROSS MUCH OF OUR AREA BY LATER TODAY. HEAT INDEX VALUES WILL TOP
OUT NEAR 100 DEGREES FROM AROUND THE I-80 CORRIDOR SOUTHWARD THUS NO
ADVISORY IS WARRANTED AT THIS TIME.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 405 AM CDT WED AUG 20 2014

PRECIP TRENDS WILL BE THE PRIMARY FORECAST CONCERN RIGHT ON INTO
NEXT WEEK...BUT UNFORTUNATELY DETAILS WILL BE HARD TO COME BY.
GENERAL PATTERN CHANGES LITTLE WITH PERSISTENT WRN CONUS TROUGH/ERN
RIDGE SCENARIO AS PNA INDEX CONTINUES TO LOWER. THIS LEAVES IA IN
PROLONGED SW FLOW ALOFT WITH SURFACE FEATURES REACHING THE STATE
LATER THIS WEEK AND MOVING LITTLE INTO NEXT WEEK.  CONVECTION FOR
THE NEXT FEW DAYS WILL MAINLY BE NOCTURNAL WITH LITTLE CONVERGENCE
OR LARGER SCALE FORCING.  WARM/THETA-E ADVECTION SURGE WILL PUSH
THROUGH TONIGHT WITH WEAKER THERMODYNAMIC FORCING THU NIGHT. WITH
BAROCLINIC ZONE ADVANCING NE...THIS WILL LEAVE IA IN A VERY WARM AND
HUMID AIRMASS WITH HIGHS IN THE UPPER 80S/LOWER 90S. PEAK HEAT
INDICES WILL BE PUSHING ADVISORY CRITERIA...JUST OVER 100F...BUT NOT
QUITE THERE SO WILL CONTINUE MENTION IN THE HWO.

BY THE WEEKEND AND EARLY NEXT WEEK SURFACE BOUNDARY SHOULD ADVANCE
MORE SOUTH AND EAST INCREASING THE POTENTIAL FOR PEAK
HEATING/SURFACE BASED CONVECTION. SURFACE FEATURES SHOULD LINGER
THROUGH THE END OF THE VALID PERIOD WITH A PROLONGED MENTION OF
POPS. BETTER SYNOPTIC FORCING WITH WRN TROUGH FINALLY ADVANCES FAR
ENOUGH EAST TO INCREASE POPS AND PRECIP COVERAGE BY TUE...BUT BEST
SENSIBLE WEATHER REFLECTION SEEMS JUST BEYOND THE CURRENT VALID
PERIOD TUE NIGHT INTO WED.

THE AIRMASS WILL BE FAVORABLE FOR LOCALLY HEAVY RAINS THROUGH THE
ENTIRE PERIOD WITH QUITE FAVORABLE ELEVATED K INDICES...WARM CLOUD
DEPTHS AND PWS.  HAVE STARTED WITH HEAVY RAIN MENTION NORTH
TONIGHT...BUT ADDITIONAL WORDING MAY NEED TO BE ADDED WITH LATER
PACKAGES. NE HALF OF THE FORECAST AREA REMAINS QUITE DRY...SO NO
HEADLINES FOR NOW UNTIL CONFIDENCE OF HEAVY RAIN LOCATIONS AND
MORE FAVORABLE ANTECEDENT MOISTURE CONDITIONS BECOME BETTER
PHASED. SEVERE POTENTIAL WILL REMAIN ELEVATED AS WELL DUE TO THE
DEGREE OF INSTABILITY AND AT LEAST MARGINAL EFFECT SHEAR...BUT
THERE DOES NOT APPEAR TO BE ANY PARTICULAR PERIOD TO FOCUS ON
BESIDE MARGINAL INCREASE FROM THE WEEKEND ON DUE TO BOUNDARY
INTERACTIONS. WILL KEEP BROAD MENTION OF BOTH THREATS GOING IN
THE HWO.

&&

.AVIATION...20/06Z
ISSUED AT 1134 PM CDT TUE AUG 19 2014

BOUNDARY WILL LIFT ACROSS IOWA THROUGH WEDNESDAY...THIS WILL BRING
CHANCES FOR SHRA/TSRA TO SITES...PRIMARILY SOUTHERN SITES
THROUGHOUT THE PERIOD. BEST CHANCES WILL COME BEFORE 12Z...BEFORE
DECREASING. HAVE INCLUDED VC MENTION AT KFOD/KDSM/KOTM. NORTHERN
SITES WILL LIKELY SEE BR/FG NEAR 12Z GIVEN AMPLE LOW LEVEL
MOISTURE. MVFR...IFR OR LOWER CEILINGS AND VISIBILITIES WILL BE
POSSIBLE AT TIMES AT SITES THROUGH 12Z BEFORE IMPROVING QUICKLY
AFTER 12Z. WINDS WILL BECOME SOUTHERLY AND CONDITIONS WILL REMAIN
VFR THROUGH REMAINDER OF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, Aug 19, 2:27 PM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT TUE AUG 19 2014

IAZ004>007-015>017-023>028-035>039-049-050-062-202030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
327 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AREAS OF FOG ARE LIKELY TO DEVELOP TONIGHT. THE FOG MAY BECOME
LOCALLY DENSE WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC THUNDERSTORMS ARE ANTICIPATED WEDNESDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. THE PROBABILITY OF SEVERE
WEATHER IS LOW...HOWEVER THE BEST CHANCES WILL BE WEDNESDAY NIGHT
AND AGAIN OVER THE WEEKEND. LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH AN OF THE THUNDERSTORMS.

HEAT INDICES WILL RISE INTO THE LOW TO MID 90S
TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ033-034-044>048-057>061-070>075-081>086-092>097-202030-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
327 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT TONIGHT.
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE.
LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC THUNDERSTORMS ARE ANTICIPATED WEDNESDAY THROUGH MONDAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. THE PROBABILITY OF SEVERE
WEATHER IS LOW...HOWERVER THE BEST CHANCES WILL BE WEDNESDAY
NIGHT AND AGAIN OVER THE WEEKEND. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH AN OF THE THUNDERSTORMS.

HEAT INDICES WILL RISE INTO THE UPPER 90S TO JUST OVER 100 DEGREES
TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 2:35 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT WED AUG 20 2014

IAZ057>059-070>072-082-083-201000-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-UNION-CLARKE-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
CRESTON...OSCEOLA
335 AM CDT WED AUG 20 2014

...SCATTERED THUNDERSTORMS PRODUCING HEAVY RAIN AND HAIL...

SCATTERED THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING AND WILL
PERSIST THROUGH SUNRISE. A FEW OF THESE STORMS WILL PRODUCE PENNY
TO NICKEL SIZED HAIL...ALONG WITH LOCALLY HEAVY RAIN THAT COULD
RESULT IN PONDING OF WATER AND MINOR FLOODING OF LOW LYING AREAS.

LEE

The radar

The Des Moines radar (KDMX), 33 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Dallas

When
August 20, 3:18 AM CST
Where
Dallas County, 0.52 mi E of De Soto
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Broadcast Media
Coordinates
41.530, -94.010

Golf ball size hail reported by a KCWI Television viewer.

Hail, Dallas

When
August 20, 3:20 AM CST
Where
Dallas County, 0.52 mi E of De Soto
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.530, -94.010

Hail, Polk

When
August 20, 3:52 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
1 in hail
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
41.530, -93.660

Report from the Des Moines Airport COOP observer.

Lightning, Polk

When
August 20, 6:00 AM CST
Where
Polk County, 2.95 mi SE of Ft Des Moines
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.502, -93.586

A car was struck by lightning as the occupant was driving to work.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528555, 528556, 528557, 529061.